Dr. Campbell: Dangers of over-the-counter medications

RALEIGH, N.C. (WNCN) – Approximately 36 million Americans use over-the-counter pain medications daily. In recent years, drug stores, supermarkets and mass merchandisers have sold more than $2 billion in over-the-counter pain medications.

While these drugs are effective in treating many common symptoms and do not require a prescription, they are not without dangers for patients.

Over-the-counter medications allow for easy access for patients who have common symptoms such as cold, flu or other easily treated diagnoses. Over-the-counter medications, when used properly, allow for convenience and quick treatment for non-serious medical conditions. Over-the-counter medications allow for therapy to be delivered without having to see a physician.

Sometimes patients take over-the-counter medications for more serious medical conditions that require an examination by physician or other healthcare professional. It can be dangerous to take over-the-counter medications when in reality you need prescription drugs to treat more serious medical illnesses.

Patients with chronic diseases such as diabetes, lung disease heart disease and other chronic conditions can be at higher risk for taking over-the-counter medications without a doctor’s supervision. There may be drug to drug interactions that a patient is unaware of and this could exacerbate their chronic condition.

It is important to read warnings on over-the-counter medication labels as they may specifically list drugs that have negative interactions. Patients taking blood thinners or other potentially toxic prescription drugs need to pay special attention when they are taking over-the-counter medications due to side effects and interactions.

Combination drugs for over-the-counter medications can be lethal unless you are aware of what is in that medication. For example, if you take a multi-symptom cold medicine many of these contain Tylenol and if you take Tylenol in addition to this over-the-counter combination drug you may unknowingly be taking a toxic dose—which can cause liver failure and death.

To get in touch with Dr. Campbell, you can head to his website, Facebook page or message him on Twitter.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s